High Wind, Southern Wheatland
- When
- February 13, 10:55 AM MST to 8:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
A strong storm system and cold front moved across the Billings Forecast Area resulting in strong sustained and gusty winds across the Judith Gap area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong storm system and cold front moved across the Billings Forecast Area resulting in strong sustained and gusty winds across the Judith Gap area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 13, 9:50 AM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
950 AM MST WED FEB 13 2008
.SHORT TERM...VALID FOR TDY AND THU...
CHALLENGING FORECAST REMAINS AS PREVIOUS SHIFTS HAVE NOTED.
CURRENT RADAR SHOWING A BAND OF PRECIPITATION MOVING EAST OF
BILLINGS. CALLS TO SPOTTERS SHOWING NOT MUCH PRECIPITATION
FALLING AND WHAT HAS FALLEN IN THE PAST FEW HOURS HAS BEEN RAIN.
THERE HAVE BEEN MANY REPORTS OF ICY ROADS AND ROAD CLOSURES BUT
APPEARS TO HAVE BEEN FROM PRECIP EARLIER THIS MORNING. WILL HOLD
OFF ON ANY FREEZING RAIN HIGHLIGHTS AND MENTION RAIN AND SNOW MIX
FOR THIS MORNING. AM A LITTLE CONCERNED ABOUT POPS ACROSS THE
EASTERN ZONES THIS AFTERNOON. ONCE CURRENT PRECIP LEAVES THE
AREA...LOOKS LIKE NEXT SHOT OF PRECIP WILL MOVE IN WITH THE FRONT
WHICH DOES NOT GET OUT EAST UNTIL AFTER 00Z. DID DROP POPS OFF A
LITTLE BIT BECAUSE OF THIS. CURRENT HIGHLIGHTS DO LOOK TO BE ON
TRACK. WEB CAMS IN COOKE CITY LOOK TO BE GETTING SOME GOOD SNOW
AS WELL AS SOME OF THE SNOTELS. BIG HORN MOUNTAINS SHOULD START
TO BE GETTING SOME GOOD SNOW THIS MORNING AND CONTINUING THROUGH
THE DAY. CURRENT WIND HIGHLIGHTS ALSO LOOK ON TRACK. PREVIOUS
SHIFTS WORRIED THAT OTHER PORTIONS ACROSS THE CENTRAL ZONES MAY
SEE HIGH WIND BUT LATEST NAM RUN HAS BACKED OFF ON UPPER LEVEL
WINDS IN THOSE AREAS SO WILL HOLD OFF FOR NOW. WILL STILL KEEP
SOME HIGHER WINDS IN THE FORECAST FOR THOSE AREAS. UPDATE TO COME
OUT SHORTLY. SOLUM
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
LITTLE TO NO CHANGES TO EXTENDED FORECAST TONIGHT. MODELS STILL
CONSISTENT WITH A MILD AND MAINLY DRY EXTENDED. ONLY CHANGES WERE
TO RAISE TEMPERATURES A BIT IN THE MONDAY TO TUESDAY TIME FRAME IN
EASTERN ZONES.
FRIDAY...LOOKS LIKE A POSSIBLE EARLY MORNING WIND EVENT IN UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS AS AIRMASS SHIFTS BACK TO
A FASTER WEST TO NORTHWEST FLOW AS PROGRESSIVE PATTERN CONTINUES
OVER THE AREA. HAVE RAISED WINDS TO ADVISORY CRITERIA FOR THE
MORNING.
FRIDAY NIGHT AND SATURDAY...NEXT WAVE PUSHES ACROSS THE AREA.
THIS WILL DRAG A WEAK COOL FRONT ACROSS THE AREA LATE IN THE DAY.
STILL LOOKS PRETTY MILD AHEAD OF THE FRONT AND DID NOT CHANGE
TEMPERATURES FORECAST OR POPS AS THERE LOOKS TO BE A SLIGHT CHANCE
OF A FEW SHOWERS.
SATURDAY NIGHT INTO SUNDAY...SUNDAY LOOKS TO BE A BIT COOLER
BEHIND THE WAVE...ALREADY COVERED IN FORECAST WELL. ECMWF STILL
SLOWER TO PULL COLD AIR OUT OF THE AREA. THIS IS ALSO THE CASE
INTO MONDAY WITH ECMWF STILL HANGING COLD AIR A BIT FURTHER WEST.
GFS SEEMS TO BE THE MOST CONSISTENT WITH THE MORE PROGRESSIVE
PATTERN SO WILL NOT CHANGE CURRENT VERY MILD TEMPERATURES
FORECAST.
MODELS DO SHIFT INTO OVERALL AGREEMENT TUESDAY PUSHING WARM AIR
ACROSS THE AREA AGAIN. RASCH
&&
.AVIATION...
AN AREA OF LIGHT SHOWERS WILL CONTINUE TO MOVE ACROSS THE EASTERN
PLAINS THIS MORNING. TEMPERATURES HAVE WARMED A BIT THIS MORNING
BUT SOME AREAS OF LIGHT FREEZING RAIN WILL ALSO BE POSSIBLE
THROUGH 18Z. MVFR CONDITIONS WILL PREVAIL WITH THIS PRECIPITATION
WITH VFR CONDITIONS ELSEWHERE ACROSS THE PLAINS FOR THIS MORNING.
MOUNTAIN SNOW WILL BE LIKELY DURING THE DAY WITH MOUNTAIN
OBSCURATIONS PREVAILING. IN ADDITION...A STRONG SYSTEM WILL PUSH
ACROSS THE AREA TODAY BRINGING A GOOD CHANCE OF RAIN AND SNOW
SHOWERS...AND STRONG WINDS AS IT DOES. A LARGE PART OF THE
WESTERN AND CENTRAL ZONES FROM KBIL WESTWARD WILL SEE WEST TO
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55 MPH BY
LATE THIS MORNING THROUGH THIS AFTERNOON. VFR CONDITIONS ARE
EXPECTED TO PREVAIL THIS AFTERNOON WITH AREAS OF MVFR CONDITIONS
DURING ANY SHOWER ACTIVITY. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 039 018/035 021/046 030/050 024/044 022/047 026/050
5/O 30/B 00/B 12/W 21/B 10/B 00/B
LVM 035 018/031 020/044 030/043 023/042 023/047 029/046
6/O 50/B 00/N 12/W 21/B 11/N 11/B
HDN 039 011/032 015/046 022/051 020/041 018/045 021/047
7/O 52/S 00/B 12/W 21/B 11/B 11/B
MLS 038 001/018 008/038 019/039 018/035 016/042 017/045
7/O 31/B 00/B 22/J 21/B 11/B 11/B
4BQ 040 004/021 011/042 020/044 016/035 017/042 017/043
7/O 52/S 00/B 12/J 21/B 11/B 11/B
BHK 038 903/012 001/032 016/037 014/028 013/037 014/038
7/O 32/S 00/B 22/J 21/B 11/B 11/B
SHR 037 011/026 013/041 022/049 018/041 018/044 020/048
7/O 62/S 00/B 12/J 21/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR
ZONE 28.
BLOWING SNOW ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR ZONE 63.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON
FOR ZONE 67.
WY...SNOW ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONE
98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 402 AM MST WED FEB 13 2008 MTZ028>042-056>058-063>068-WYZ098-099-141115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 402 AM MST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A FAST MOVING WEATHER SYSTEM WILL PUSH ACROSS THE AREA TODAY. IT WILL BRING STRONG WINDS AND A GOOD CHANCE OF SHOWERS. EXPECT STRONG WEST TO NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO NEAR 60 MPH TO DEVELOP BY LATE MORNING FROM JUDITH GAP SOUTH AND EAST TO THE RYEGATE...ROUNDUP...BIG TIMBER AND BILLINGS AREAS. THESE WINDS WILL SUBSIDE EARLY IN THE EVENING. A VARIETY OF PRECIPITATION IS ALSO EXPECTED. IN FAR EASTERN AREAS IN THE MILES CITY AND BAKER VICINITIES...AREAS OF FREEZING RAIN ARE EXPECTED EARLY IN THE MORNING. ELSEWHERE...SHOWERS WILL START AS RAIN AND QUICKLY TURN OVER TO SNOW BY EARLY AFTERNOON. SNOW ACCUMULATIONS ARE NOT EXPECTED TO BE HEAVY AT LOWER ELEVATIONS...GENERALLY AROUND AN INCH...WITH AREAS NEAR THE MOUNTAINS UP TO 2 INCHES. HEAVIEST AMOUNTS ARE EXPECTED IN THE HIGHER ELEVATIONS WHERE AROUND A FOOT OF SNOW IS EXPECTED IN THE MOUNTAINS AROUND COOKE CITY AND 4 TO 8 INCHES IN THE BIG HORN MOUNTAINS. TRAVELERS WILL WANT TO USE CAUTION ACROSS THE AREA TODAY WITH THE VARIETY OF EXPECTED PRECIPITATION AS WELL AS THE STRONG GUSTY WINDS. VISIBILITIES WILL LIKELY BE REDUCED AT TIMES TODAY WITH THE SNOW SHOWERS AND GUSTY WINDS. IN ADDITION...WITH PRECIPITATION CHANGING FROM RAIN TO SNOW AREA ROADS MAY BECOME SLICK MAKING FOR TREACHEROUS TRAVEL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WINDY PERIOD IS EXPECTED IN THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS LATE THURSDAY NIGHT INTO FRIDAY. AREAS LIKE NYE AND LIVINGSTON WILL LIKELY SEE SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO AROUND 60 MPH DURING THIS TIME. PEOPLE PLANNING TRAVEL THROUGH THESE AREAS SHOULD PREPARE FOR DANGEROUS CROSS WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111389.